Georgia, 2014Damaging Wind in Georgia, August 23, 2014
August 23, 2014 · NWS FFC · 1 event in 1 county or zone
A weak upper-level short wave combined with moderate to high instability resulted in an isolated severe thunderstorm in North Georgia producing damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak upper-level short wave combined with moderate to high instability resulted in an isolated severe thunderstorm in North Georgia producing damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 23, 2:46 PM EST, 1 hour 9 minutes earlier.
Area forecast discussion, Aug 23, 2:46 PM EST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
346 PM EDT SAT AUG 23 2014
.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...
NO CHANGES PLANNED TO THE CURRENT HEAT ADVISORY HEADLINE THIS
AFTERNOON. TEMPERATURES ARE EXPECTED TO BE COOLER TOMORROW...SO NO
EXTENSION INTO SUNDAY IS PLANNED AT THIS TIME.
19Z SURFACE ANALYSIS SHOWS A WEAK TROUGH ACROSS NE GA...WHILE HIGH
PRESSURE IS CENTERED ACROSS THE GULF STATES. 500MB ANALYSIS SHOWS A
WEAK SHORTWAVE DIVING SOUTH ACROSS WESTERN GA THIS AFTERNOON. THIS
SHORTWAVE HAS HELPED INITIATE AND SUSTAIN SOME SCATTERED SHOWERS AND
THUNDERSTORMS ACROSS NORTHERN GA THIS AFTERNOON. LATEST RUNS OF THE
HRRR KEEP CONVECTION GOING...ESPECIALLY ACROSS NW GA...INTO THE
EVENING HOURS AS THE SHORTWAVE CONTINUES TO IMPACT THE CWFA. DO
EXPECT CONVECTION TO BEGIN DIMINISHING BY THE LATE EVENING.
MODELS HAVE BEEN PERSISTENT IN BRINGING A BACKDOOR FRONTAL BOUNDARY
INTO NE GA TOMORROW. THE SURFACE FLOW WILL SWITCH AROUND TO THE EAST
OVERNIGHT...AND LOW LEVEL MOISTURE WILL BEGIN TO INCREASE ALONG AND
JUST AHEAD OF THE APPROACHING BOUNDARY. MODELS HAVE ALSO BEEN VERY
CONSISTENT IN PRODUCING HIGH POPS FOR THIS PERIOD. WITH THE
INCREASED CLOUD COVER AND PRECIPITATION...TEMPERATURES ACROSS THE
NORTHERN CWFA WILL BE SEVERAL DEGREES COOLER THAN TODAYS READINGS.
TEMPERATURES ACROSS THE SOUTHERN CWFA WILL HEAVILY DEPEND UPON HOW
FAR SOUTH THE BOUNDARY MAKES IT. MADE SOME MINOR TWEAKS TO THE
PRECIP TIMING...BUT OVERALL...NO MAJOR CHANGES TO THE POPS.
MODELS ARE DIMINISHING PRECIP CHANGES DURING THE EVENING HOURS.
HAVENT MADE MANY CHANGES TO THE SUNDAY NIGHT PERIOD.
NLISTEMAA
.LONG TERM /MONDAY THROUGH SATURDAY/...
PATTERN IN BEGINNING OF LONG TERM PERIOD DOMINATED BY LARGE
POSITIVELY TILTED UPPER RIDGE OVER ALL SOUTHERN AND EASTERN STATES
WITH TROUGH ON EITHER SIDE...ONE OVER WESTERN CONUS AND ANOTHER
HIGHLY POSITIVELY TILTED TROUGH IN THE WESTERN ATLANTIC
PARALLELING THE EAST COAST. 12Z MED RANGE MODELS EXPANDS SOUTH AND
EAST CONUS RIDGE THRU EARLY WED WHILE PIECE OF WESTERN ATLANTIC
TROUGH DIPS SOUTH TOWARDS DEVELOPING TROPICAL SYSTEM. QUITE A
COMPLICATED PATTERN AND MAKES FORECASTING TRACK OF INVEST 96L
PROBLEMATIC. BY THURS...PATTERN BECOMES MORE ZONAL WITH BROAD
TROUGH OVER THE CENTRAL US AND BROAD RIDGES OVER THE WEST AND
EAST. 12Z GFS IS SLOWER WITH THE CENTRAL US TROUGH WHICH GIVES
A MORE WESTERN TRACK TO 96L...WHICH BASED ON RECENT MODEL RUNS AND
CONTINUED HIGH PROBABILITIES FROM NHC OUTLOOKS WILL LIKELY BECOME
TS CRISTOBAL. 12Z ECMWF SLIGHTLY MORE NORTHERN TRACK BUT BOTH
MODELS COMING INTO SIGNIFICANTLY BETTER AGREEMENT.
AS LONG AS TRACK DOES NOT SHIFT DRAMATICALLY WEST AND SOUTH FROM
CURRENT TRACK...IMPACT TO THE AREA WILL BE MINIMAL WITH DEEP DRY
AIRMASS AND SLIGHTLY STRONGER SFC WINDS.
COULD SEE ISOLD SHRA/TSRA BY THURS-FRI AS SLOW-MOVING CENTRAL US
TROUGH APPROACHES REGION FROM THE WEST.
SNELSON
PREV LONG TERM DISCUSSION /SUNDAY NIGHT THROUGH FRIDAY/...
/ISSUED AT 347 AM EDT SAT AUG 23 2014/
UPPER RIDGE CONTINUES TO DOMINATE AT THE BEGINNING OF THE
EXTENDED...WHILE SFC RIDGE BUILDS ACROSS THE MID ATLANTIC AND
DOWN THE APPALACHIANS. WITH THE PSEUDO WEDGE BUILDING IN...WINDS
BECOME EASTERLY AND CLOUD COVERAGE REMAINS BKN AT LEAST INITIALLY.
CLOUD COVERAGE DOES HELP TO KEEP TEMPS ON THE COOLER SIDE ON
MONDAY. DRIER AIR MOVES IN FOR THE FIRST HALF OF THE WEEK /BEHIND
THE BACKDOOR FRONT/. WITH THIS...DO NOT HAVE MOISTURE AROUND FOR
MUCH IN TERMS OF PRECIP AND THUS HAVE LIMITED POPS TO NO MENTION
OR SLIGHT CHANCE. DIFFERENCES EXIST BETWEEN THE GFS AND ECMWF IN
THE SECOND HALF THE OF THE EXTENDED. GFS BRINGS A COLD FRONT INTO
THE AREA ON FRIDAY...WHILE THE ECMWF KEEPS AN UPPER RIDGE ACROSS
THE SOUTHEAST. HAVE TENDED MORE TOWARDS THE GFS AND SHOWN AN
INCREASE IN CLOUDS/PRECIP FOR FRIDAY ASSOCIATED WITH THE FRONT.
DIFFERENCES ALSO EXIST STILL WITH HOW THE MODELS ARE HANDLING THE
POTENTIAL TROPICAL SYSTEM NEXT WEEK. GFS REMAINS FURTHER WEST AND
SLOWER WHILE THE ECMWF IS FURTHER EAST /ALTHOUGH LATEST RUN IS
WEST OF PREVIOUS RUN/ AND FASTER. NEITHER 00Z SOLUTION BRINGS
IMPACTS TO THE CWA...BUT REGARDLESS...STILL FAR OUT IN THE
FORECAST AND ITS SOMETHING THAT NEEDS TO BE WATCHED AS WE HEAD
INTO NEXT WEEK.
11
&&
.AVIATION...
18Z UPDATE...
SHORTWAVE HAS HELPED FIRE SOME SHOWERS AND THUNDERSTORMS ACROSS
NORTHERN GA THIS AFTERNOON. ACTIVITY REMAINS ISOLD TO SCT. HAVE
KEPT VCSH IN THE TAF...BUT NOT CONFIDENT ENOUGH THAT TS WILL
IMPACT THE AIRFIELD SO HAVE REMOVED THE TEMPO WORDING. WINDS
SHOULD SWITCH AROUND TO THE EAST LATE TONIGHT/EARLY TOMORROW
MORNING AS A BACK DOOR COLD FRONT APPROACHES FROM THE EAST. PRECIP
SHOULD BE MORE WIDESPREAD TOMORROW.
//ATL CONFIDENCE...18Z UPDATE...
HIGH CONFIDENCE ALL ELEMENTS.
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 74 89 70 87 / 40 60 40 10
ATLANTA 76 90 72 86 / 30 60 40 20
BLAIRSVILLE 68 83 66 82 / 40 60 40 20
CARTERSVILLE 73 91 72 87 / 30 60 40 20
COLUMBUS 79 95 74 88 / 20 60 40 20
GAINESVILLE 73 87 70 84 / 40 60 40 20
MACON 77 94 72 88 / 20 60 40 10
ROME 74 92 73 88 / 40 60 40 20
PEACHTREE CITY 75 91 72 87 / 20 60 40 20
VIDALIA 77 93 72 89 / 20 60 50 5
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR THE FOLLOWING
ZONES: BALDWIN...BIBB...BLECKLEY...CHATTAHOOCHEE...CLARKE...
CRAWFORD...CRISP...DODGE...DOOLY...EMANUEL...GLASCOCK...GREENE...
HANCOCK...HOUSTON...JASPER...JEFFERSON...JOHNSON...JONES...
LAMAR...LAURENS...MACON...MARION...MONROE...MONTGOMERY...
MORGAN...MUSCOGEE...OCONEE...OGLETHORPE...PEACH...PULASKI...
PUTNAM...SCHLEY...STEWART...SUMTER...TALBOT...TALIAFERRO...
TAYLOR...TELFAIR...TOOMBS...TREUTLEN...TWIGGS...UPSON...WARREN...
WASHINGTON...WEBSTER...WHEELER...WILCOX...WILKES...WILKINSON.
&&
SHORT TERM...NLISTEMAA
LONG TERM....SNELSON
AVIATION...NLISTEMAA
Hazardous weather outlook, Aug 23, 3:44 AM EST, 12 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
444 AM EDT SAT AUG 23 2014
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-241000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
444 AM EDT SAT AUG 23 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA.
.DAY ONE...TODAY AND TONIGHT...
ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON
AND EVENING ACROSS NORTH AND CENTRAL GEORGIA.
DANGEROUS HEAT INDEX VALUES ARE EXPECTED ACROSS PORTIONS OF
CENTRAL GEORGIA THIS AFTERNOON INTO THE EARLY EVENING.
WEATHER HAZARDS EXPECTED...
THE MAIN THREAT FROM ANY THUNDERSTORMS WILL BE STRONG
WINDS...FREQUENT LIGHTNING AND LOCALLY HEAVY RAIN.
DANGEROUS HEAT INDICES ACROSS PORTIONS OF CENTRAL GEORGIA WILL CREATE
THE POTENTIAL FOR HEAT EXHAUSTION OR HEAT STROKE.
DISCUSSION...
THE UPPER LEVEL RIDGE THAT HAS DOMINATED FOR THE PAST FEW DAYS AND
PROVIDED THE HOT TEMPERATURES...WILL BEGIN TO WEAKEN TODAY.
DESPITE THIS...HOT TEMPERATURES ARE STILL EXPECTED TODAY AND HEAT
INDICES WILL REACH INTO THE MID 100S ACROSS PORTIONS OF CENTRAL
GEORGIA. A COMBINATION OF THE UPPER RIDGE WEAKENING AND UPPER
LEVEL DISTURBANCES WILL ALLOW FOR A BETTER CHANCE OF SHOWERS AND
THUNDERSTORMS TODAY. THE CHANCE FOR THESE STORMS WILL INCREASE
DURING THE AFTERNOON HOURS BUT STORMS MAY CONTINUE OVERNIGHT WITH
SUPPORT FROM AN UPPER LEVEL DISTURBANCE. A FEW STRONG TO SEVERE
STORMS ARE POSSIBLE TODAY WITH DAMAGING WINDS BEING THE MAIN
THREAT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
A FRONT WILL PUSH INTO GEORGIA FROM THE NORTHEAST ON
SUNDAY...PROVIDING AN INCREASED CHANCE OF THUNDERSTORMS ACROSS
NORTH AND CENTRAL GEORGIA. SEVERE STORMS ARE NOT EXPECTED AT THIS
TIME WITH THE SYSTEM ON SUNDAY. BEHIND THIS...DRIER AIR MOVES
INTO THE AREA AND THERE IS ONLY A SLIGHT CHANCE OF THUNDERSTORMS
ON MONDAY. WITH ANOTHER COLD FRONT APPROACHING GEORGIA LATE IN THE
WEEK...THE CHANCE FOR THUNDERSTORMS WILL RETURN FOR THURSDAY AND
FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF STRONG TO SEVERE WEATHER THROUGH THE WEB BY
GOING TO WEATHER.GOV/ATLANTA.
In the hours before
Special weather statement, Aug 23, 2:27 PM EST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
327 PM EDT SAT AUG 23 2014
GAZ004-005-232000-
327 PM EDT SAT AUG 23 2014
...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 45 MPH WINDS
IN WHITFIELD AND MURRAY COUNTIES UNTIL 400 PM EDT...
AT 325 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER DAWNVILLE...MOVING SOUTHEAST AT 20 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS IT MOVES ACROSS
WHITFIELD AND MURRAY COUNTIES THROUGH 400 PM EDT. SOME LOCATIONS IN
THE PATH OF THIS STORM INCLUDE SUMAC...DAWNVILLE...BEAVERDALE...
CRANDALL...ETON...CHATSWORTH...NORTH GEORGIA SPEEDWAY...FORT MOUNTAIN
STATE PARK...CARTERS AND RAMHURST. HEAVY DOWNPOURS WILL CAUSE PONDING
OF WATER ON ROADWAYS.
&&
LAT...LON 3495 8483 3479 8463 3474 8465 3463 8465
3459 8471 3460 8473 3462 8471 3463 8473
3461 8475 3461 8479 3483 8500
TIME...MOT...LOC 1927Z 319DEG 16KT 3482 8484Special weather statement, Aug 23, 3:08 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
408 PM EDT SAT AUG 23 2014
GAZ020-232045-
408 PM EDT SAT AUG 23 2014
...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 45 MPH WINDS
IN BARTOW COUNTY UNTIL 445 PM EDT...
AT 405 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER KINGSTON...MOVING SOUTHEAST AT 15 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS IT MOVES ACROSS
BARTOW COUNTY THROUGH 445 PM EDT. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE ADAIRSVILLE...KINGSTON...CASSVILLE...TAYLORSVILLE...
STILESBORO...CARTERSVILLE AND EUHARLEE. HEAVY DOWNPOURS WILL CAUSE
PONDING OF WATER ON ROADWAYS.
&&
LAT...LON 3422 8503 3432 8503 3435 8501 3438 8501
3439 8496 3440 8495 3440 8491 3416 8474
3408 8493 3409 8494 3409 8499 3419 8505
3421 8505
TIME...MOT...LOC 2008Z 332DEG 11KT 3429 8497Special weather statement, Aug 23, 3:38 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
438 PM EDT SAT AUG 23 2014
GAZ020-031-032-232115-
438 PM EDT SAT AUG 23 2014
...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 45 MPH WINDS
IN PAULDING...BARTOW AND COBB COUNTIES UNTIL 515 PM EDT...
AT 436 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CARTERSVILLE...MOVING SOUTHEAST AT 10 MPH.
THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS IT MOVES ACROSS
PAULDING...BARTOW AND COBB COUNTIES THROUGH 515 PM EDT. SOME
LOCATIONS IN THE PATH OF THIS STORM INCLUDE EUHARLEE...KINGSTON...
CASSVILLE...CARTERSVILLE...STILESBORO...RED TOP MOUNTAIN STATE
PARK...EMERSON...KENNESAW STATE UNIVERSITY...KENNESAW...ACWORTH...NEW
HOPE...CROSS ROADS...BURNT HICKORY RIDGE AND GEORGE WASHINGTON CARVER
STATE PARK. HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.
&&
LAT...LON 3427 8477 3421 8467 3418 8465 3408 8466
3408 8461 3408 8459 3402 8456 3392 8484
3424 8499
TIME...MOT...LOC 2038Z 332DEG 10KT 3419 8484Thunderstorm Wind, Bartow
- When
- August 23, 3:55 PM EST
- Where
- Bartow County, 1.34 mi WSW of Allatoona
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 34.090, -84.740
The 911 Center reported a tree was blown down onto highway 41 with two other trees down on houses near the Cobb County line.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Pennsylvania, August 23, 20141 death · $270,000 · 5 events
- Flash Flooding and Flood in Iowa, August 23, 2014$1.1 million · 60 events
- Flooding in Montana, August 23 to 31, 2014$1.6 million · 7 events
- Flash Flooding in Indiana, August 23, 2014$60,000 · 2 events
- Damaging Winds and Lightning Strike in Tennessee, August 23, 2014$41,000 · 61 kt wind · 6 events
- Tornadoes and Flash Flooding in South Dakota, August 23 to 24, 2014EF1 · 5 events
- Flash Flood and Hail in South Dakota, August 23 to 24, 2014$23,000 · 1 in hail · 5 events
- Damaging Wind and Lightning Strike in Illinois, August 23, 2014$25,000 · 52 kt wind · 2 events
- Damaging Winds in Illinois, August 23, 2014$18,000 · 52 kt wind · 2 events
- Hail and Damaging Wind in Utah, August 23 to 25, 20141.5 in hail · 6 events
- Flooding and Damaging Winds in Kentucky, August 23 to 24, 2014$5,000 · 52 kt wind · 6 events
- Damaging Winds in Florida, August 23, 201450 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 535156.